Florida, 2013Damaging Winds in Florida, September 11, 2013
September 11, 2013 · NWS JAX · 2 events in 1 county or zone
A retrograding upper level low was over NE Fl and SE Ga, which enhanced thunderstorm development along the sea breezes over an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A retrograding upper level low was over NE Fl and SE Ga, which enhanced thunderstorm development along the sea breezes over an unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 11, 1:31 PM EST, 9 minutes earlier.
Area forecast discussion, Sep 11, 1:31 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT WED SEP 11 2013
.SHORT TERM...
UPPER LOW OVER THE REGION...WILL DISSIPATE INTO TONIGHT. WEAK
HIGH PRESSURE WILL BUILD ACROSS THE REGION THURSDAY...HELPING TO
MINIMIZE PRECIPITATION CHANCES. A COLD FRONT WILL SLIDE SOUTH INTO
SOUTHEAST GEORGIA FRIDAY. THIS BOUNDARY WILL BE A FOCUS FOR
PRECIPITATION...ESPECIALLY OVER SOUTHEAST GEORGIA.
TEMPERATURES ARE EXPECTED TO BE NEAR OR ABOVE NORMAL FOR THIS PERIOD.
&&
.LONG TERM...
THE COLD FRONT WILL PUSH SOUTH OF THE FORECAST AREA FRIDAY
NIGHT...WITH HIGH PRESSURE BUILDING TO THE NORTH OF THE REGION
SATURDAY. THE RIDGE OF HIGH PRESSURE WILL REMAIN FAIRLY STATIONARY
THROUGH THE MIDDLE OF NEXT WEEK...RESULTING IN AN EXTENDED PERIOD
OF ONSHORE FLOW. WITH THIS PATTERN...PRECIPITATION CHANCES WILL BE
BEST NEAR THE COAST...WITH DIURNAL AFFECTS HELPING TO INCREASE
COVERAGE DURING THE AFTERNOON HOURS.
TEMPERATURES ARE EXPECTED TO BE NEAR OR SLIGHTLY ABOVE NORMAL FOR
THIS PERIOD.
&&
.AVIATION...
GENERALLY BRIEF PERIODS OF SUB-VFR CONDITIONS ARE EXPECTED
THROUGH 22Z AT THE REGIONAL TERMINALS...AS SCATTERED SHOWERS
AND EMBEDDED THUNDERSTORMS PROGRESS WEST-SOUTHWESTWARD NEAR
15 KTS. BRIEF WIND GUSTS UP TO 25 KTS CAN BE EXPECTED AS
THIS ACTIVITY CROSSES THE TERMINALS. OUTSIDE OF
CONVECTION...NORTHEAST TO EAST SURFACE WINDS WILL GENERALLY
BE SUSTAINED IN THE 10-15 KT RANGE THROUGH 23Z...WITH
OCCASIONAL GUSTS UP TO 20 KTS. VFR CONDITIONS WILL PREVAIL
FROM 00Z THROUGH AT LEAST 06Z AS EASTERLY WINDS DIMINISH.
MVFR VISIBILITIES AND IFR CIGS WILL BE POSSIBLE AFTER 06Z
AT VQQ...GNV...AND JAX. VFR CONDITIONS WILL THEN PREVAIL
AFTER 13Z AT THE REGIONAL TERMINALS.
&&
.MARINE...
WEAK SURFACE HIGH PRESSURE WILL BE IN PLACE THROUGH THURSDAY. A COLD
FRONT WILL MOVE SOUTH INTO THE GEORGIA WATERS FRIDAY...THEN TO
THE SOUTH OF THE REGION FRIDAY NIGHT. HIGH PRESSURE WILL BUILD TO
THE NORTH OF THE REGION THIS WEEKEND...AND REMAIN NEARLY
STATIONARY THROUGH THE MIDDLE OF NEXT WEEK. THIS PATTERN WILL
RESULT IN AN EXTENDED PERIOD OF ONSHORE FLOW.
RIP CURRENTS: MODERATE RISK TO CONTINUE INTO THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 66 91 68 94 / 20 10 10 30
SSI 72 86 73 89 / 20 20 10 30
JAX 70 89 72 93 / 20 20 10 30
SGJ 74 86 72 90 / 20 20 20 20
GNV 69 90 69 92 / 20 30 30 20
OCF 70 91 70 93 / 20 40 40 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
STRUBLE/NELSON
Hazardous weather outlook, Sep 11, 12:30 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT WED SEP 11 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-121000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
130 PM EDT WED SEP 11 2013
...MODERATE RISK OF RIP CURRENTS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS AN
UPPER LOW OVER THE ATLANTIC MOVES WEST INTO NORTH FLORIDA. LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE.
THERE WILL BE A MODERATE RISK OF RIP CURRENTS AT EAST COAST BEACHES
TODAY DUE TO ONSHORE WINDS AND EASTERLY SWELLS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH THE PERIOD. A
COLD FRONT WILL APPROACH THE AREA ON FRIDAY AND MOVE SOUTH ACROSS
THE AREA ON SATURDAY BEFORE STALLING.
A MODERATE RIP CURRENT RISK IS EXPECTED AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Sep 11, 10:36 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1136 AM EDT WED SEP 11 2013
GAZ154-165-166-111615-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-
1136 AM EDT WED SEP 11 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN AND
SOUTHERN GLYNN COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL
1215 PM EDT...
AT 1136 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOVER BLUFF...MOVING WEST AT 20
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOVER
BLUFF...WOODBINE...COLESBURG AND TARBORO THROUGH 1215 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3079 8187 3085 8190 3090 8189 3091 8192
3095 8189 3098 8192 3104 8190 3114 8150
3101 8144 3098 8147 3097 8145 3096 8145
TIME...MOT...LOC 1536Z 070DEG 17KT 3102 8156
STRUBLESpecial weather statement, Sep 11, 11:50 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1250 PM EDT WED SEP 11 2013
GAZ150-152-111730-
BRANTLEY-WARE-
1250 PM EDT WED SEP 11 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WARE
AND SOUTHERN BRANTLEY COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 130 PM EDT...
AT 1251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HICKOX...MOVING SOUTHWEST AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
NAHUNTA...HICKOX...HOBOKEN...FORT MUDGE AND BRAGANZA THROUGH 130 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
LAT...LON 3110 8190 3109 8192 3108 8193 3105 8197
3107 8206 3101 8208 3101 8229 3115 8239
3126 8195 3112 8185
TIME...MOT...LOC 1651Z 063DEG 13KT 3114 8200
NELSONSpecial weather statement, Sep 11, 12:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT WED SEP 11 2013
FLZ023-111815-
BAKER-
130 PM EDT WED SEP 11 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN BAKER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...
AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GLEN SAINT MARY...MOVING WEST AT 20
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
MACCLENNY...GLEN SAINT MARY...SANDERSON AND OLUSTEE THROUGH 215 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
LAT...LON 3024 8245 3029 8245 3037 8210 3036 8209
3036 8206 3020 8206 3014 8221 3014 8246
3023 8246
TIME...MOT...LOC 1730Z 070DEG 19KT 3025 8220
NELSONSpecial weather statement, Sep 11, 12:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
132 PM EDT WED SEP 11 2013
GAZ150-152-164-165-111815-
BRANTLEY-CHARLTON-INLAND CAMDEN-WARE-
132 PM EDT WED SEP 11 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WARE...
SOUTHERN BRANTLEY...NORTHERN CHARLTON AND NORTHWESTERN CAMDEN
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 PM EDT...
AT 132 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF HICKOX...MOVING SOUTHWEST
AT 25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WAVERLY...ATKINSON...HICKOX...WINOKUR...FORT MUDGE AND RACE POND
THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3080 8241 3105 8243 3125 8185 3118 8177
3117 8178 3117 8176 3116 8177 3115 8174
3111 8170
TIME...MOT...LOC 1732Z 058DEG 21KT 3110 8194
NELSONSpecial weather statement, Sep 11, 12:42 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
142 PM EDT WED SEP 11 2013
FLZ035-036-111830-
ALACHUA-GILCHRIST-
142 PM EDT WED SEP 11 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN ALACHUA
AND SOUTHEASTERN GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...
AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES SOUTH OF ALACHUA...MOVING WEST AT 15
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ALACHUA...HIGH SPRINGS...ARCHER AND NEWBERRY THROUGH 230 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2977 8285 2986 8242 2957 8230 2950 8256
2953 8257 2953 8265 2954 8266 2956 8266
2955 8276 2958 8279
TIME...MOT...LOC 1742Z 070DEG 15KT 2968 8246
NELSONSpecial weather statement, Sep 11, 1:14 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT WED SEP 11 2013
FLZ022-023-111900-
BAKER-COLUMBIA-
214 PM EDT WED SEP 11 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL BAKER
AND CENTRAL COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...
AT 214 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF TAYLOR...MOVING WEST AT
20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TAYLOR...WINFIELD...WATERTOWN...SUWANNEE VALLEY...LAKE CITY AND FIVE
POINTS THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3032 8275 3034 8268 3041 8265 3050 8271
3053 8229 3036 8222 3005 8269
TIME...MOT...LOC 1814Z 070DEG 19KT 3041 8236
NELSONThunderstorm Wind, Columbia
- When
- September 11, 1:40 PM EST
- Where
- Columbia County, 0.91 mi NE of Lake City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 30.190, -82.620
Power lines were blown down along NE Washington Street near the intersection of NE Webster Avenue. The time of the event was based on radar imagery.
Thunderstorm Wind, Columbia
- When
- September 11, 1:45 PM EST
- Where
- Columbia County, 1.79 mi W of Lake City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 30.180, -82.660
A tree was blown down along U.S. Highway 90 near NW Commons Loop. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472251, 472252.